Alert archive / Massachusetts / High Surf Advisories in 2020

High Surf Advisory 6, NWS Boston/Norton, MA

August 14, 20206 counties in Massachusetts; Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Aug 14, 2020, 3:24 AM EDT for 6 counties in Massachusetts; Washington County, Rhode Island. It took effect at Aug 15, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2020, 3:24 AM EDT (07:24 UTC)
In effect from
Aug 15, 2020, 8:00 AM EDT
Expired
Aug 15, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 14, 1:34 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 14, 1:34 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
134 AM EDT Fri Aug 14 2020

.SYNOPSIS...
It will remain quite warm into Friday, but less humid as the
frontal boundary pushes south of New England. High pressure
building across the Canadian Maritimes will result in cooler
temperatures this weekend especially across eastern
Massachusetts. Low pressure may bring a period of showers
sometime Sunday into Monday if it tracks close enough to the
region. Regardless, expect mainly dry and seasonably warm
afternoons Tuesday through Thursday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

130 AM Update...

Forecast remains on track on a quiet night weather, with weak
high pressure building in from Quebec. Nighttime microphysics
satellite imagery shows some patchy fog developing along
portions of the south coast but those are expected to stay
localized. Rather comfortable sleeping conditions with dew
points in the upper 50s to mid 60s away from the South Coast,
where dew points remain in the upper 60s to low 70s.

PREVIOUS DISCUSSION...

1030 PM Update...

Forecast is largely on track so only made minor changes to bring
near term forecast more in line with current obs and trends.

730 pm Update...

Band of showers/light rain along south coastal New England and Long
Island has continued to diminish/dissipate over the past few
hours. What light rain is left has been falling out of an mid
cloud deck/12kft. We should continue to see a trend of this
lingering light rain diminishing during the evening, remaining
confined to the south coast of MA/RI and the Cape/Islands. Have
a slight chance pop in that area this evening, then dry for the
overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Friday...

Temps likely overachieve tomorrow given deep boundary layer
mixing up to 750 mb per model soundings combined with dry soils,
expect another warm day with highs in the mid to upper 80s, low
80s across eastern MA in response to NE winds. Post frontal so
expecting dry weather however upslope flow across the east
slopes of Berks along with some instability may yield a few
afternoon showers over western CT/MA.

Otherwise dry weather prevails along with comfortable humidity
by Aug standards, with dew pts in the upper 50s to lower 60s,
except mid 60s along the south coast. More sunshine across
eastern MA/RI with more clouds over the hilly terrain of CT into
western-central MA.

Friday night...

Dry/pleasant weather during the evening but overnight as low
pres south of New England develops low level NE jet develops
over eastern MA with winds increasing to 15-25 mph toward
daybreak Saturday. This increasing low level jet will likely
bring strato-cu clouds onshore into eastern MA toward morning.
Definitely cooler with lows 60-65, upper 50s possible northwest
MA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
4 PM Update...

Saturday...

A relatively weak rex block extending from the Great Lakes Region
into Quebec Saturday morning slowly shifts eastward during the day,
with southern New England being more influenced by the associated
mid level trough. Looking at the surface pattern, our area is in
between a surface high pressure building over the Canadian
Maritimes, and low pressure south of New England and east of the Mid
Atlantic States. A second low pressure system is located to the
west, in the mid Ohio Valley There is model discrepancy on the track
of the 2 low pressure systems, and whether or not our area is more
influenced by the maritime high or the surface lows.

Either way we will likely have a brisk east/onshore/marine
influenced wind, noticeably cooler, with increasing clouds in our
area. Across the interior, we have a better chance for breaks of
sunshine. The proximity of the low and some short wave energy could
result in a few light rain/showers Saturday, with the best chances
in the eastern half of our area. Will have low chance/slight chance
pops there. Not expecting a washout, mainly dry but cooler weather
should prevail. Highs ranging from the 70s to low 80s, warmest in
the Connecticut River Valley, coolest near the eastern shoreline.
Lows Saturday night in the mid 50s to mid 60s.

Sunday and Monday...

The Rex block moves further east while a deep mid level trough
approaches from the west. At the surface, our area continues to be
in between high pressure over the Canadian Maritimes and low
pressure to our south, as the western most low from Saturday
gradually makes its way eastward and off the mid Atlantic coast.
Conditions for Sunday into Monday look similar to Saturday, except
more guidance is leaning towards mostly cloudy skies with a chance
for rain/showers even over the interior. Forecast temps reflect the
forecast cloud cover combined with a second day of easterly flow-
highs mainly in the 70s and low 80s, lows in the upper 50s and 60s.

Tuesday through Thursday...

Dry weather should prevail during much of this period, with high
pressure building in from the west while the mid level trough axis
shifts to our northeast. Might be a better chance for showers by
Thursday, but a lot of uncertainty at this time. Expecting
seasonably warm temperatures during this period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

0530Z Update:

Rest of tonight...High confidence.

VFR but low risk of MVFR/IFR along the immediate south coast
including Cape Cod and Islands as frontal boundary may linger across
the region. Patchy fog possible for Cape terminals, especially
ACK at times. Winds light and variable.

Friday...High confidence.

VFR conditions with slight chance of showers and isolated
thunderstorms in Western MA and CT. NE winds at 5 to 10 kt.

Friday night...high confidence.

VFR to start but MVFR/IFR possible late especially across
eastern MA with increasing NE winds brining low clouds onshore.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday: Mainly VFR, with areas IFR possible. Breezy. Slight
chance SHRA.

Saturday Night: MVFR/IFR conditions possible. Breezy. Slight
chance SHRA, patchy BR.

Sunday: MVFR/IFR conditions possible. Breezy. Chance SHRA.

Sunday Night: Mainly IFR, with areas VFR possible. Breezy.
Chance SHRA, patchy BR.

Monday: Mainly VFR, with local IFR possible. Chance SHRA.

Monday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Tuesday: VFR.

&&

.MARINE...
Tonight...light NE winds with evening showers across the
southern waters. Low clouds and reduced vsby in fog possible
toward morning across the Cape Cod and Nantucket waters.

Friday...NE winds, dry weather and good vsby.

Friday night...low pressure develop well south of New England,
but its wind field will expand north into the MA/RI waters with
NE winds 20-25 kt toward daybreak Saturday.

Outlook /Saturday Night through Tuesday/...

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain
showers.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers, patchy fog.

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

Sunday Night through Monday Night: Winds less than 25 kt. Areas
of rough seas. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/NMB
NEAR TERM...Nocera/Chai/NMB
SHORT TERM...Nocera
LONG TERM...NMB
AVIATION...Nocera/Chai/NMB
MARINE...Nocera/NMB
Hazardous weather outlook, Aug 13, 4:23 PM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Thu Aug 13 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-142030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-142030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:23 AM EDTGale WatchBOX13 hr
Aug 14, 3:23 AM EDTSmall Craft AdvisoryBOX4 days

Nearby

High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.